I had a stroke 6 years ago. I had an anuerism burst in the back of my brain and the MRI showed that I had had 2 other bleeds in years past because the scars were old. I have many symptoms that may or may not be side affects from the medication. Poor balance, difficulty grasping words to be able to communicate effectively, confusion at times...usually in daily activity, short-term memory difficulties, & crumbling teeth to name a few. I fall regularly...weekly. I am trying to make a decision about my teeth...whether keeping them is worth it. I am looking for direction about staying with the dilantin. I have been on and off dilantin since I was 17. I am currectly taking 500 mg daily. I am 45. I feel like a child most of the time as my grown children tire as I pause for words and get confused about what they share with me. I fight depression even though I have everything to be thankful for. I am open for advice.
I had a stroke last July, a blood vessel broke in my head, Dr. Robert Spetzler was my neurosurgeon and he did a great job of repair. I was in a coma for 7 weeks, lost 30 pounds which brought me down to 99 pounds, my wife was told to find me a nursing home as I was not showing any proigress.
I was born in 1942, when the ambulance drove me to Barrows, they tried to get my medical history which they could not because I did not have any. As for pills, in the past 30 years I have taken a dozen or so pills all total and this included aspirin. I am not a pill taker, medical science is still in the early ages, there is so much that we do not know at this time.
My father in law was the director of a large USPHS hospital in the east some years ago, he is retired now, so I am not exactly ignorant, maybe a little strange but not stupid.
When I woke up I was handed pills several times each day which I took. I was released on September 1, 2004 in fairly good shape, I had double vision with a small amount of short term memory loss but I was, as I was told, improving rapidly.
I was sent home with Dilantin and Zoloft pills which I immediately researched on the internet. Dilantin, as a side effect causes constipation, it also takes away the senses of taste and smell and interferes with sleep. I was constipated very much in the hospital, I could not taste or smell my food and before I woke up I was being fed through a tube. It was critical that I put on weight but not being able to taste or smell did not help.
Zoloft, again I researched this pill and found that it too causes constipation as well as weight loss. I threw them away immediately. Other side effects include fun little things such as 'sudden death' and stuff like that. Oh joy.
I was also given a stool softener in the hospital but since I do not know the name I cannot tell you the side effects.
Two years in a row the voters of this state passed the medical marijuana proposition and two years in a row it was ignored by the legislators. Those who fought in a war should be interested to know that what they thought they fought for, the freedom of the people, right to vote and etc. was in naught.
Medical marijuana helps with the dilation of blood vessels, it does not cause constipation, it does not mess with sleep, in fact it helps it and it does not depress the user. Even bad food tastes good. Marijuana is not habit forming, it has no dangerous side effects, it is a felony in our backwater, good old boy state.
I have been off Dilantin since late December 04, I take no medication whatsoever and after checking in with Dr. Spetzler for an examination, because of my rapid progress, my next appointment is in 3 years. My next appointment with my hospital doctor is in one year. My weight is almost back to normal, my brain has almost completed rewiring itself, I have no memory loss or paralysis of any kind. In fact I feel good, better than before the stroke.
There are several factors that have helped me overcome my condition, I will not go into them at this time, this comment is about pills that the human animal has concocted for others and at great expense, both physically and financial.
P.S. The morning of the stroke, a internet group that I belong to, I was logged on and posted a message, I was not aware of this message until some months later when a friend sent me a link, the content of my message was one word and one word only, I said: Splat...
Rod I too have had a stroke at 49, 7/2/2006 I was shopping and felt extrem tinggling on left side went accross the street to fire station as I thought I might be having a heart attack. they took my bp and found it to be 198/174 they were quit concerned and insisted I go in ambulance to the mayo. once there they told me I had had a TI A and wanted to do mri of my brain It was more than a shock (as you know) when they told me the results, which were they saw evedence of old scaring in 7 places, and told me I had had 7 strokes!!!!! I was only 49, anyway iv been very blessed in that I also experienced no experienced no paralysis. but the things iv noticed since that time are memory loss, very little short term memory, confusion,constipation, personality changes(boy thats a storey in its self if you have the time some day) and iv had a lot of pain, now im not sure if this is do to the strokes or age, but it seems iv developed a great deal of leg issues, my dr. thinks I may have fibromalgina (sp) and I think its my brain. have you had any of this? would be interested in speaking to you further. where do you live? I live in arizona, litchfield Park please write back or call if in area 623-536-5399
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.